|Heartburn and Numbness
Jan 25, 2004
I was hoping you could answer my question on a couple of side effects I am having.
I am taking viramune/emtriva/viread (once a day) and enjoy the convenience and tolerability of it. I also take androgel for low testosterone.
Recently I have been concerned about some chest pain and I also have numbness in the hands and legs, pins and needles. (I guess it might be diagnosed as neuropathy..but my doc said my regimen has low occurance of that??)
SInce I like the regimen, is there anything I can do for the neuropathy? Also, is there a way to minimize side effects from testosterone therapy?
| Response from Dr. Henry
HIV drug related neuropathy usually starts in the feet so your symptoms don't fit. If one is experiencing neuropathy some alternative meds might help (see Jon Kaiser's book Healing HIV or the www.daair.org website). Emtriva can cause neuropathy (though at a low rate). Seeing a neurologist to investigate whether something else is going on is often a good idea. The concerns about testoterone use involve the lack of good long term safety data. In women hormone replacement therapy has been extensively evaluated for decades yet controversies persist. For testosterone use in men there is scant data by comparison. It is being pushed aggressively as a life style drug. Whether there are prostate cancer, liver damage, cardiac issues etc over the long term are concerns that need to be addressed. I am not sure which side effects of testosterone you feel you are having-it usually is well tolerated. I monitor a patient's prostate and liver status when I prescribe testoterone. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.